Wisconsin, 2022

Damaging Winds in Wisconsin, August 28, 2022

August 28, 2022 · NWS DLH · 4 events in 3 counties and zones

An area of low pressure across Manitoba lifted a warm front across northwestern Wisconsin during the afternoon hours of the 28th. A few thunderstorms developed ahead of the following cold front later that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure across Manitoba lifted a warm front across northwestern Wisconsin during the afternoon hours of the 28th. A few thunderstorms developed ahead of the following cold front later that evening. A few of the storms went on to produce tree damage across parts of Douglas and Sawyer counties during the early morning hours as the cold front pushed to the east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 8:59 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 8:59 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
959 PM CDT Sun Aug 28 2022

.UPDATE...
Issued at 943 PM CDT Sun Aug 28 2022

Low pressure centered over far southern Manitoba is keeping a
surface cold front moving eastward over northern Minnesota this
evening. A line of strong thunderstorms associated with the cold
front are moving eastward with mean storm motion lifting
northeastward. Forecast updates have been made to track the timing
of these storms as the cold front pushes into north-central
Minnesota over the last hour with the storms now in the eastern
half of the state. Keep in mind the threat of heavy rainfall
possibly leading to localized ponding, potential large hail and
damaging winds from any isolated severe thunderstorms early
tonight. The mean open wave mid-level trough continues to push
eastward overnight and helps to lead the line of storms eventually
into the Wisconsin Northwoods. Dry conditions set up west to east
by early Monday morning areawide.

Wrap-around moisture on a shift to westerly surface winds and
northwesterly flow aloft is progged to enter the Borderlands by
Monday mid- day and lead to a round of scattered showers and
isolated thunderstorms. These daytime showers could lead to some
light to moderate rainfall. The other main story will be westerly
winds gusting up to 30 mph during the daytime hours tomorrow.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 355 PM CDT Sun Aug 28 2022

Summary: A round of thunderstorms is expected this evening and
overnight, followed by some lingering showers and possibly storms
on Monday. A dry period is expected for the rest of the week.
Temperatures will cool down a bit mid-week, then rebound to highs
in the upper 70s to low 80s by next weekend.

A cold front is currently making its way eastward across the
eastern Dakotas, headed towards the Northland this evening. This
cold front will be the focus for the potential development of
showers and thunderstorms this evening and overnight that may
affect the majority of the region. Some uncertainty exists on
convective potential, especially regarding severe weather threats,
due to a rather expansive layer of stratus and stratocumulus
across our region and just ahead of the main area of developing
convection in northwestern Minnesota. Steep lapse rates on the
order of 7 to 8 C/km exist in the mid-levels atop an inversion
caused by warm air advection near the surface. Models have been
suggesting that this cap would be persistent for much of the day,
with enough instability just ahead of the front for the cap to
bust and promote somewhat rigorous convection with SBCAPE to 2-3k
J/kg. A clear-cut window of clearing has not materialized, and
thus pockets of higher instability in areas that have seen
clearing may result in more cellular modes to begin with, possibly
congealing into a line or line segments later in the evening as
the front progresses east. Storms will likely reach the western
CWA around 22Z to 00Z. All hazards will be possible initially with
0-6km shear around 30 to 40 kt and potentially high CAPE values
around 2-3k J/kg as long as there are enough areas of clearing
this afternoon. 0-1km shear around 20 kt will be favorable for a
tornado or two, and large hail may result especially from single-
cell or multi-cell storms. Strong winds will become a greater
threat if storms can organize into a line later in the evening and
overnight. Heavy rain is expected with the storms as well with
PWAT values around 1.5". Flash flooding is not expected to be a
major threat as the front and attendant storms should pass through
swiftly, but some localized ponding of water can't be ruled out
due to heavy rainfall rates. As the cold front and line of storms
progress east later tonight, they are expected to weaken as they
move into a less unstable environment over northwest Wisconsin.

By daybreak Monday, storms should have decayed and moved out of
the region, leaving behind some areas of fog, low stratus, and
gusty southwest to west winds. A broad upper trough will pass
through, leading to some wraparound showers and perhaps a
thunderstorm or two, mainly across northeast Minnesota. Rainfall
amounts are expected to be around a tenth of an inch or less
generally.

Temperatures will take a slight tumble Tuesday and Wednesday, then
begin to warm up again Thursday and into the weekend with highs
around 80 degrees. The weather from Tuesday on is expected to be
pretty quiet overall as high pressure is expected to move in.
There will be very few opportunities for rain except perhaps a
slight chance Friday into Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 28 2022

A line of strong to potentially severe thunderstorms will move
over the Northland and affect many area terminals from west to
east this evening and early tonight. The line is favored to clear
well west of northern Wisconsin late tonight and leave dry
conditions at all terminals then for early Monday morning. A
round of scattered showers is possible at KINL though starting
later Monday morning with accompanying MVFR cigs. Prevailing MVFR
cigs and localized IFR under the stronger storms are expected
until after the line of thunderstorms and showers clear later
tonight, but terminals in low-lying areas could see reduced vis
down to IFR if fog forms. The ongoing southeasterly winds will
shift southwesterly overnight and then become gusty to 25 kts
from the west behind a cold front by mid-day Monday.

&&

.MARINE...
Issued at 355 PM CDT Sun Aug 28 2022

Winds will shift to southwesterly tonight as a cold front passes
through. Showers and thunderstorms will accompany the front as it
passes by. A few strong to severe storms may be possible,
containing large hail, gusty and erratic winds, and cloud-to-water
lightning. Southwest winds will become gusty on Monday. Gusts from
20 to 30 kt will be possible for all nearshore zones. Winds will
generally remain gusty Monday night, weakening a bit for some
areas, with direction becoming northwesterly. Another gusty day is
expected on Tuesday. Waves will build to around 3 to 5 feet,
mainly in the outer Apostle Islands and between Grand Marais and
Grand Portage Monday afternoon. These higher wave heights may
linger into Tuesday for the outer Apostle Islands. Small Craft
Advisories have been issued starting Monday morning and lasting
through Tuesday for most areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  74  57  75 /  80  40  10   0
INL  58  70  53  73 /  80  70  30   0
BRD  59  76  56  77 /  80  20   0   0
HYR  62  77  54  75 /  70  20  10   0
ASX  64  81  58  78 /  70  30  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM Monday to 4 PM CDT Tuesday for
     LSZ121-146>148.

     Small Craft Advisory from 1 PM Monday to 4 PM CDT Tuesday for
     LSZ140>142.

     Small Craft Advisory from 4 PM to 10 PM CDT Monday for
     LSZ143>145.

     Small Craft Advisory from 7 AM Monday to 4 PM CDT Tuesday for
     LSZ150.

&&

UPDATE...NLY
DISCUSSION...JDS
AVIATION...NLY
MARINE...JDS
Hazardous weather outlook, Aug 28, 10:00 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1100 PM CDT Sun Aug 28 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300400-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1100 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

There is a chance for strong thunderstorms through tonight in the
Arrowhead, east-central Minnesota and in northwestern Wisconsin.
Small hail and gusty winds are the main threats. Heavy rainfall
with the strongest storms may produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible Monday mainly in
northern Minnesota, but severe storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-300400-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1100 PM CDT Sun Aug 28 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a chance for thunderstorms through tonight, with
isolated strong storms being possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

More thunderstorms are possible Monday mainly near the Twin Ports
and along the North Shore, severe storms are not expected.

Gusty westerly to southwesterly winds on Monday will create Small
Craft conditions for the North and South Shores. See the latest
Marine Weather Message for further details.

NLY

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 28, 8:29 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
929 PM CDT Sun Aug 28 2022

MNZ011-018-019-025-026-035-290300-
Central St. Louis MN-North St. Louis MN-Northern Aitkin MN-
North Cass MN-North Itasca MN-South Itasca MN-
929 PM CDT Sun Aug 28 2022

...Strong thunderstorms will impact portions of eastern Itasca,
northwestern Aitkin, east central Cass and west central St. Louis
Counties through 1000 PM CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Togo, to Coleraine, to 6 miles northwest
of Outing, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Meadow Brook and Togo around 935 PM CDT.
  Taconite around 940 PM CDT.
  Pengilly around 945 PM CDT.

Other locations in the path of these storms include Gheen, Keewatin,
Nashwauk, Hill City, Cook, Lake Vermilion and Chisholm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northeastern and east central Minnesota.

&&

LAT...LON 4732 9366 4788 9317 4815 9235 4747 9280
      4696 9353 4683 9417
TIME...MOT...LOC 0229Z 247DEG 39KT 4784 9308 4729 9344 4689 9402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Britt
Special weather statement, Aug 28, 9:17 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
1017 PM CDT Sun Aug 28 2022

MNZ019-026-035-037-290345-
Central St. Louis MN-Northern Aitkin MN-South Itasca MN-
Carlton/South St. Louis MN-
1017 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southeastern Itasca,
northeastern Aitkin and southwestern St. Louis Counties through 1045
PM CDT...

At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hill City, or 15 miles south of Grand Rapids, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Swan River, Warba, Jacobson, Goodland, Ball Bluff, Wawina, Split Hand
Lake, Floodwood Lake, and Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northeastern and east central Minnesota.

&&

LAT...LON 4690 9353 4707 9359 4718 9319 4719 9293
      4694 9283
TIME...MOT...LOC 0316Z 255DEG 36KT 4701 9345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Melde
Special weather statement, Aug 28, 9:28 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
1028 PM CDT Sun Aug 28 2022

MNZ019-026-290345-
Central St. Louis MN-South Itasca MN-
1028 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of west central St.
Louis County through 1045 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Hibbing, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central St.
Louis County, including the following locations... Silica and Little
Swan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Minnesota.

&&

LAT...LON 4718 9310 4735 9311 4749 9276 4721 9270
TIME...MOT...LOC 0328Z 266DEG 28KT 4727 9300

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Britt
Special weather statement, Aug 28, 9:53 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
1053 PM CDT Sun Aug 28 2022

MNZ012-019-035-037-290445-
Northern Cook/Northern Lake MN-Central St. Louis MN-
Northern Aitkin MN-Carlton/South St. Louis MN-
1053 PM CDT Sun Aug 28 2022

...Strong thunderstorms will impact portions of northeastern Aitkin,
southern St. Louis, northwestern Carlton and northwestern Lake
Counties through 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cherry, to near Meadowlands, to near McGregor,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Hibbing, Cloquet, Big Sandy Lake, Virginia, Eveleth, Mountain Iron,
Hoyt Lakes, Gilbert, Aurora, Babbitt, Biwabik, Cherry, Floodwood,
Cotton, Cromwell, Toivola, Brookston, Meadowlands, Tamarack, and
Fairbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4703 9313 4703 9306 4711 9306 4747 9275
      4778 9170 4727 9192 4668 9261 4662 9336
      4663 9349
TIME...MOT...LOC 0353Z 247DEG 41KT 4740 9267 4702 9283 4668 9337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Melde
Local storm report, Aug 28, 10:03 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1103 PM CDT SUN AUG 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             1 W GRAND RAPIDS        47.23N 93.55W
08/28/2022  U0.50 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0945 PM     HAIL             5 S LA PRAIRIE          47.15N 93.50W
08/28/2022  U0.75 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0946 PM     HAIL             1 N GRAND RAPIDS        47.24N 93.52W
08/28/2022  U0.50 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0947 PM     HAIL             4 W BLACKBERRY          47.15N 93.47W
08/28/2022  U0.50 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0949 PM     HAIL             2 NE LA PRAIRIE         47.25N 93.47W
08/28/2022  U0.75 INCH       ITASCA             MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0815 PM     HAIL             1 NNE WALKER            47.10N 94.57W
08/28/2022  E0.70 INCH       CASS               MN   TRAINED SPOTTER

0847 PM     HAIL             BOY RIVER               47.17N 94.12W
08/28/2022  E0.25 INCH       CASS               MN   PUBLIC

0850 PM     HAIL             BOY RIVER               47.17N 94.12W
08/28/2022  E1.50 INCH       CASS               MN   PUBLIC

&&
Special weather statement, Aug 28, 10:29 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1129 PM CDT Sun Aug 28 2022

MNZ038-WIZ001-006-007-290500-
Pine MN-Douglas WI-Washburn WI-Burnett WI-
1129 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of southeastern Pine,
southwestern Douglas, west central Washburn and northern Burnett
Counties through MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mille Lacs Band Lena Lake Area, or 13 miles east
of Hinckley, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Webb Lake Wisconsin, Danbury, Cloverton, Duxbury, Mille Lacs Band
Lena Lake Area, Oakland, Cozy Corner, Birch Island Lake, Kingsdale,
Markville, Saint Croix State Park, Cloverdale, Riverside, Yellow
Lake, and Chengwatana State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4584 9272 4600 9282 4629 9224 4597 9198
TIME...MOT...LOC 0429Z 247DEG 43KT 4595 9267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Melde

The radar

The Duluth radar (KDLH), 61 km away, was scanning. The volume nearest the first event began at 05:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 28, 11:08 PM CST to 11:10 PM CST
Where
Douglas County, 0.95 mi W of Solon Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.350, -91.840

A sign was blown over near mile marker 202 along US Highway 53 near Solon Springs.

Thunderstorm Wind, Douglas

When
August 28, 11:25 PM CST to 11:27 PM CST
Where
Douglas County, Wascott
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.170, -91.800

A photo was received of a 30 foot tall health oak tree that had been broken near the trunk.

Thunderstorm Wind, Washburn

When
August 28, 11:35 PM CST to 11:40 PM CST
Where
Washburn County, 5.33 mi NE of Stanberry
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.060, -91.550

Several reports were received from across the county of smaller trees and branches down due to the winds.

Thunderstorm Wind, Sawyer

When
August 28, 11:40 PM CST to 11:45 PM CST
Where
Sawyer County, Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.020, -91.480

Several reports were received from across the county of smaller trees and branches down due to the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052448, 1052450, 1052449, 1052452.